Alert archive / Ohio / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 149, NWS Charleston, WV

July 15, 2016Athens County, Washington County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 15, 2016, 6:23 PM EDT for Athens County, Washington County, Ohio. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2016, 6:23 PM EDT (22:23 UTC)
Expired
Jul 15, 2016, 7:15 PM EDT
In force
52 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Athens County, OH, Washington County, OH

The radar

The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 6:26 PM EDTTSTM WND DMG1 Ssw Lysander, OHTREE UPROOTED IN YARD AND DIME SIZED HAIL DURING THUNDERSTORM.
Jul 15, 6:49 PM EDTTSTM WND GST 602 Ssw Coolville, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

931 
WUUS51 KRLX 152223
SVRRLX
OHC009-167-152315-
/O.NEW.KRLX.SV.W.0149.160715T2223Z-160715T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
623 PM EDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WASHINGTON COUNTY IN SOUTHEASTERN OHIO...
  SOUTHEASTERN ATHENS COUNTY IN SOUTHEASTERN OHIO...

* UNTIL 715 PM EDT

* AT 622 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ATHENS...
  MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ATHENS AND COOLVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3937 8174 3918 8176 3918 8186 3925 8213
      3931 8212
TIME...MOT...LOC 2222Z 275DEG 20KT 3927 8202 

HAIL...<.75IN
WIND...60MPH
 
$$

08
2 follow-up statements
368 
WWUS51 KRLX 152246
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
646 PM EDT FRI JUL 15 2016

OHC009-167-152315-
/O.CON.KRLX.SV.W.0149.000000T0000Z-160715T2315Z/
WASHINGTON OH-ATHENS OH-
646 PM EDT FRI JUL 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR WESTERN WASHINGTON AND SOUTHEASTERN ATHENS COUNTIES...

AT 645 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COOLVILLE...
MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
COOLVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3918 8176 3918 8186 3923 8202 3929 8201
      3934 8174
TIME...MOT...LOC 2245Z 275DEG 20KT 3926 8185 

HAIL...<.75IN
WIND...60MPH
 
$$

08
046 
WWUS51 KRLX 152306
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
706 PM EDT FRI JUL 15 2016

OHC009-167-152315-
/O.EXP.KRLX.SV.W.0149.000000T0000Z-160715T2315Z/
WASHINGTON OH-ATHENS OH-
706 PM EDT FRI JUL 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON AND
SOUTHEASTERN ATHENS COUNTIES WILL EXPIRE AT 715 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3918 8176 3918 8186 3923 8202 3929 8201
      3934 8174
TIME...MOT...LOC 2300Z 275DEG 20KT 3926 8185 

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:00 PM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 15, 3:00 PM EDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
300 PM EDT FRI JUL 15 2016

.SYNOPSIS...
Weakening cold front tonight into Saturday. High pressure
Saturday night into Sunday night. Trough aloft/cold front Tuesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
Latest satellite imagery and surface observations indicates that
the stratus is slowly lifting and dissipating. In addition...radar
mosaic indicates some light showers/sprinkles continue across the
mountain counties...while a few showers have begun to develop
across Ohio...just west of our forecast area.

The showers to our west were developing along a weak cold front
which is pushing east. There is quite a gradient in low-level
moisture along this boundary as well. Dewpoint temperatures were
generally near 70 across southeast Ohio...east of the boundary...
with values quickly dropping off into the 60s and even 50s behind
it.

the front and associated showers/storms should push across the
area through tonight. Expect the stratus will continue to
dissipate today. However...stratus could reform again tonight.

Cold front should be located near or just southeast of our
mountain counties early Saturday...with drier and somewhat cooler
air filtering in. However...combination of daytime heating and
remaining low-level moisture could result in the development of
showers and storms...mainly across the mountain counties.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Aside form lingering activity in the southern mountain areas
Saturday night...the short term forecast brings another short lived
drying period for the Middle Ohio Valley and Central Appalachians.
Lose the bulk of the moisture above around 800mb during this time
frame. Awaiting the arrival of the next cold front beyond Monday.
Temperatures will slowly creep upwards as temperatures hover around
the 20C mark each day...but the saturated ground will keep
temperatures in the upper 80s for the lowlands. A bigger story may
be the dewpoints Sunday which should not get higher than the lower
60s for the bulk of the CWA.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Seeing an overall trend of drying out beyond the Cold front/trough
axis aloft in the Monday night/Tuesday front end of the long term
forecast period. Largely a dry forecast beyond with the
amplification of the upper level ridge building over the Southern
Plains. Expecting a heat wave over that part of the country that
will eventually leak its way over into the Ohio Valley with 500mb
heights in the 594dkm range...but this should be a slowly evolving
scenario. No out of the ordinary heat in the forecast for our area
as of yet. ECMWF hints at the ridge retrograding westward beyond day
7.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Status has been slow to lift and dissipate. However...expect vfr
conditions should prevail by 20Z across the entire area.

Isold showers and thunderstorms will develop again...particularly
after 20Z...with brief mvfr/ifr conditions as a cold front
approaches the region. After 03Z...widespread mvfr/isold ifr cigs
and vsbys expected to develop again.

After 13Z...conditions should improve with VFR conditions expected
across most of the region.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Development of low ceilings and fog tonight
uncertain.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  M    H    H    H    H    H    M    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR fog possible Sunday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/26
NEAR TERM...JSH
SHORT TERM...26
LONG TERM...26
AVIATION...JSH
Hazardous weather outlook, Jul 15, 4:26 AM EDT, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
426 AM EDT FRI JUL 15 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-160830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
426 AM EDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 15, 4:39 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
439 PM EDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             3 N REINERSVILLE        39.73N  81.65W
07/15/2016  E1.50 INCH       MORGAN             OH   TRAINED SPOTTER

            SPOTTER REPORTS QUARTER TO PING PONG BALL SIZED HAIL
            AND CRACKED WINDSHIELD JUST WEST OF THE NOBLE-MORGAN
            COUNTY LINE ON ROUTE 78.

&&

EVENT NUMBER RLX1601258

MAC
Local storm report, Jul 15, 4:42 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
442 PM EDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     3 N REINERSVILLE        39.73N  81.66W
07/15/2016                   MORGAN             OH   TRAINED SPOTTER

            TREES DOWN ON ROUTE 78 JUST WEST OF THE NOBLE-MORGAN
            COUNTY LINE.

&&

EVENT NUMBER RLX1601259

MAC
Special weather statement, Jul 15, 4:49 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
449 PM EDT FRI JUL 15 2016

OHZ066-067-152130-
MORGAN-PERRY-
449 PM EDT FRI JUL 15 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORGAN COUNTY...

AT 448 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
MCCONNELSVILLE...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MCCONNELSVILLE...MALTA AND EAGLEPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3976 8183 3976 8180 3960 8181 3964 8210
      3971 8211 3975 8186
TIME...MOT...LOC 2048Z 275DEG 17KT 3968 8201

08
Special weather statement, Jul 15, 6:06 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
606 PM EDT FRI JUL 15 2016

WVZ011-020-152300-
TYLER-DODDRIDGE-
606 PM EDT FRI JUL 15 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DODDRIDGE AND
NORTHERN TYLER COUNTIES...

AT 606 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
MIDDLEBOURNE... MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MIDDLEBOURNE...PADEN CITY...LIMA AND CENTER POINT.

LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
      3954 8078 3951 8074 3947 8071 3948 8067
      3946 8067 3947 8064 3944 8060 3945 8058
      3943 8058 3943 8055 3942 8054 3940 8055
      3936 8053 3949 8102 3959 8097 3961 8094
TIME...MOT...LOC 2206Z 277DEG 20KT 3952 8088

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:30 PM EDTSpecial Weather StatementRLXAthens, Jackson, Meigs, Vinton45 min
Jul 15, 4:37 PM EDTSevere Thunderstorm WarningRLXMorgan23 min
Jul 15, 4:49 PM EDTSpecial Weather StatementRLXMorgan41 min
Jul 15, 5:25 PM EDTSevere Thunderstorm WarningRLXAthens, Vinton65 min
Jul 15, 6:43 PM EDTSpecial Weather StatementRLXWashington62 min
Jul 15, 6:50 PM EDTSpecial Weather StatementRLXMeigs55 min
Jul 15, 6:56 PM EDTSpecial Weather StatementRLXGallia, Jackson64 min
Jul 15, 6:59 PM EDTSevere Thunderstorm WarningRLXWashington41 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.